Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 42, NWS Blacksburg, VA

May 28, 2007Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 28, 2007, 2:29 PM EDT for Franklin County, Virginia. It was in force for 76 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2007, 2:29 PM EDT (18:29 UTC)
Expired
May 28, 2007, 3:45 PM EDT
In force
76 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 2:32 PM EDTHAIL 0.755 W Rocky Mount, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 281829
SVRRNK
VAC067-281945-
/O.NEW.KRNK.SV.W.0042.070528T1829Z-070528T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT MON MAY 28 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 345 PM EDT

* AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CALLAWAY...OR ABOUT NEAR FERRUM...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CALLAWAY...
  ROCKY MOUNT...
  WIRTZ...
  BURNT CHIMNEY...
  WESTERN SMITH MOUNTAIN LAKE...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS
STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3707 8010 3687 8008 3686 7986 3694 7962
      3704 7961 3718 7972

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 281905
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT MON MAY 28 2007

VAC067-281945-
/O.CON.KRNK.SV.W.0042.000000T0000Z-070528T1945Z/
FRANKLIN VA-
304 PM EDT MON MAY 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR FRANKLIN COUNTY...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CALLAWAY...OR ABOUT NEAR ROCKY MOUNT...MOVING EAST AT 5 
MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR BOONES MILL MOVING 
EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOONES
MILL...WESTERN SMITH MOUNTAIN LAKE...SOUTHERN SMITH MOUNTAIN LAKE...
NORTHWEST SMITH MOUNTAIN LAKE...WIRTZ...SYDNORSVILLE...SONTAG...
PENHOOK AND BURNT CHIMNEY.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3707 8010 3694 8011 3687 8008 3686 7986
      3694 7962 3704 7961 3718 7972 3720 7983

$$

WP
000 
WWUS51 KRNK 281946
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT MON MAY 28 2007

VAC067-281954-
/O.EXP.KRNK.SV.W.0042.000000T0000Z-070528T1945Z/
FRANKLIN VA-
344 PM EDT MON MAY 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY EXPIRES AT 345
PM EDT...

AT 344 PM...WEATHER RADAR SHOWED THAT THE THUNDERSTORMS HAD WEAKENED 
OVER FRANKLIN COUNTY. THEREFORE...THE WARNING IS ALLOWED TO EXPIRE.

IF YOU LIVE IN THE CALLAWAY...ROCKY MOUNT AND BOONES MILL AREA...AND 
HAD WIND DAMAGE OR PENNY OR LARGER SIZED HAIL...PLEASE CONTACT THE 
NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 
2 4.

LAT...LON 3707 8010 3694 8011 3687 8008 3686 7986
      3694 7962 3704 7961 3718 7972 3720 7983

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:27 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 28, 10:27 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 AM EDT MON MAY 28 2007

.SYNOPSIS...
AN UPR RDG OVER THE SE WILL BRIEFLY BREAK DOWN AND ALLOW A WEAK
FRNT TO DROP INTO THE REGION. THE FRONT OR BNDRY WILL STALL OVER THE
SOUTHERN APPS AS THE UPR RDG STRENGTHENS THRU THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
MAINTAINING SCATTERED SHOWERS AND STORMS IN THE FCST TODAY AS A
MODERATELY UNSTABLE ATMOSPHERE EXPECTED ACROSS THE AREA. 09Z
SREFS SHOW A 90 PERCENT CHANCE OF BOTH -2 LIFTED INDEX AND 500
J/KG CAPE OVER CENTRAL VA BETWEEN 18Z AND 00Z. BUFKIT FCST
SOUNDINGS ALSO MOST UNSTABLE OVER THE NORTHEASTERN HALF OF THE CWA
WITH CAPES FCST TO 1500 J/KG AND LIS TO -4 AT LYH. BEST PWATS ALSO
OVER THE NORTHERN CWA WITH 1.4 INCHES AT LYH WHICH IS SOMEWHAT
ABOVE CLIMO NORMS. A WEAK PREFRONTAL TROUGH WAS ANALYZED ACROSS NC
VA THIS MORNING WITH THE FRONTAL BNDRY STILL BACK IN PENNSYLVANIA.
THUNDERSTORMS WILL LIEKLY FOCUS ALONG AND NEAR THE MTNS WHERE
DIFFERENTIAL HEATING WILL BE A TRIGGER OR ALONG THIS WEAK
BOUNDARY. SPC HAS A SLIGHT RISK OF SEVERE TSTMS OVER ABOUT THE
NORTHEASTERN QUARTER OF THE CWA THIS AFTERNOON AND EVENING WITH
INVERTED-V SOUNDINGS LEADING TO THE THREAT OF DAMAGING WINDS.

TEMPERATURES WILL REMAIN QUITE WARM AGAIN TODAY WITH HIGHS
APPROACHING DATE RECORDS. ROANOKE RECORD FOR TODAY IS 90 AND
BLACKBSURG 87 BOTH SET IN 1955.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY/...
FRONT STALLS OVER THE COUNTY WARNING AREA THROUGH MIDWEEK AS THE
UPPER RIDGE BUILDS BACK OVER THE EASTERN THIRD OF THE COUNTRY. UPR
WINDS BECOME VERY LIGHT AND AFTERNOON HEATING LEADS TO DAILY
CONVECTION. ANY STORMS THAT DEVELOP DURING THIS PERIOD WILL MOVE
VERY SLOWLY CREATING A THREAT FOR ISOLATED TORRENTIAL RAINFALL.

LOW LEVEL TEMPS REMAIN STEADY THROUGH THE PERIOD SO DAILY HI/LO TEMPS...
OTHER THAN THOSE AFFECTED BY RAINFALL...WILL BE SIMILAR FROM DAY
TO DAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A NOTABLE SHIFT IN THE SYNOPTIC PATTERN IS ADVERTISED AS WE HEAD
INTO NEXT WEEKEND. GUIDANCE HAS BEEN FLUCTUATING AS TO JUST HOW
DEEP...HOW SLOW/FAST...AND HOW FAR SOUTH AN UPPER LEVEL LOW/TROUGH
WILL PROGRESS OUT OF THE NORTHERN PLAINS STATES AND INTO THE
CENTRAL OR NORTHERN APPALACHIANS. BUT WITH ALL SOLUTIONS
PRESENTED...FOR OUR AREA THIS WILL MEAN AN INCREASED CHANCE OF
SHOWERS AND STORMS...AND ALSO BETTER COVERAGE OVER THE
REGION...ESPECIALLY ON SATURDAY AND SUNDAY. WE WILL ALSO
EXPERIENCE A TREND TOWARDS SLIGHTLY COOLER WEATHER.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
FOR TODAY THROUGH TUESDAY...A COLD FRONT WILL APPROACH THE REGION
LATE TODAY...WITH A SOUTHWARD PUSH EAST OF THE MTNS MONDAY NIGHT
TO PROBABLY REACH THE LYH AND ROA AREAS BEFORE STALLING TUESDAY
MORNING. THERE WILL BE AN INCREASED CHANCE FOR MVFR AFTERNOON AND
EVENING THUNDERSTORMS TO MOUNTAIN AREAS MONDAY WITH SCATTERED AFT
AND EVE STORMS IN THE BLF AND LWB AREAS. ON TUESDAY...THERE WILL
BE AN INCREASED CHANCE OF AFT/EVE STORMS NEAR THE FRONT...WHICH
WOULD BE MORE LIKELY TO AFFECT ROA AND LYH. MVFR FOG IN A SPOTS
TNGT...BUT LIKELY IFR AT LWB AND WHERE IT RAINS LATER TODAY.

WEDNESDAY AND THURSDAY...VFR CONDITIONS WILL PREVAIL WITH ONLY ISOLATED
MVFR CONVECTION EXPECTED IN A WARM MOIST AIRMASS UNDER A BUILDING
UPPER RIDGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JS
NEAR TERM...PC
SHORT TERM...JS
LONG TERM...DS
AVIATION...JS/PC
Hazardous weather outlook, May 28, 3:58 AM EDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EDT MON MAY 28 2007

NCZ001>006-018>020-VAZ007-009-015-290800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-GRAYSON-
358 AM EDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>045-290800-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
358 AM EDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTHWEST
VIRGINIA THIS AFTERNOON. MODERATE INSTABILITY AND UPPER LEVEL
WINDS MAY LEAD TO A FEW OF THESE STORMS BECOMING SEVERE WITH
DAMAGING WINDS. THE THREAT OF SEVERE WEATHER INCREASES SLIGHTLY
NORTH AND EAST OF ROANOKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 1:43 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT MON MAY 28 2007

VAZ022-281830-
ROANOKE VA-
143 PM EDT MON MAY 28 2007

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SALEM CITY...MOVING SOUTHEAST AT 5 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...ROANOKE AIRPORT AT 210 PM EDT...
HOLLINS AT 220 PM EDT...ROANOKE...CAVE SPRING AT 230 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:30 PM EDTSevere Thunderstorm WarningRNKFranklin60 min
May 28, 1:56 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke47 min
May 28, 2:19 PM EDTSevere Thunderstorm WarningRNKBedford71 min
May 28, 3:43 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd77 min
May 28, 4:38 PM EDTFlash Flood WarningRNKCarroll4 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.